Thunderstorm Wind, Lawrence
- When
- April 18, 7:00 PM CST
- Where
- Lawrence County, 1.49 mi NNW of Wren
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 34.450, -87.290
Trees were knocked down on Highway 33 in Moulton.
A meso-low and associated low-topped squall line moved northeast from central Mississippi and into central and northeast Alabama during the early to mid evening hours of the 18th. A gust front with strong and gusty winds knocked down several trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
A meso-low and associated low-topped squall line moved northeast from central Mississippi and into central and northeast Alabama during the early to mid evening hours of the 18th. A gust front with strong and gusty winds knocked down several trees. The highest wind speeds recorded were 52 mph at Huntsville International Airport and 56 mph at Pryor Field in Decatur.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 18, 6:12 PM CST, 48 minutes earlier.
Area Forecast Discussion National Weather Service Huntsville AL 712 PM CDT Thu Apr 18 2019 .UPDATE... For 00Z TAFS. && .NEAR TERM...(Tonight) Issued at 146 PM CDT Thu Apr 18 2019 Still a tough forecast with regard to eventual evolutions and impacts. Warm sector over north AL is very capped per latest 18Z soundings, with a very dry mid level layer to overcome as well. This will change quickly as evidenced by 2-3mb/3 hr pressure falls over central AL into central and southern MS. An axis of dew points in the m60s is advecting into western AL and eastern MS, and may be feeding convective development in north central into northeast MS. Will watch this area closely. More favorable bulk shear and instability is positioned further south from this area where SPC is likely to issue a Tornado Watch shortly. Various CAMS seem to point to the severe convection entering central MS will eventually become a potential larger scale bowing segment that moves swiftly northeast into north AL between 00-02Z, and exiting southern TN and northeast AL by around 06Z. This looks plausible, with a strong LLJ acceleration to 60kt+ this evening which should advect deeper moisture northward rapidly. Then the question is whether this system squelches a possible secondary area of storms to affect our I-59 corridor after 06Z. Damaging wind appears to be the main threat, but low level SRH values should increase rapidly with the LLJ development this evening, so QLCS tornadoes cannot be ruled out at this point. LCL levels would need to lower for me to be more concerned here. The threat of locally heavy rain tonight of 2-3 inches in some areas may pose a flash flash flood threat as well, but given the isolated nature, have opted to hold off on a watch. .SHORT TERM...(Friday through Saturday) Issued at 146 PM CDT Thu Apr 18 2019 Strong upper trough/cold core will continue to produce good upper divergence and vertical motion through Friday. The -divQ field will maximize at midday, so fully expect a full radar of cold core low-topped showers for much of the day. Blustery northwest winds are also expected with gusts over 20kt. Temps will likely go nowhere up given the strong cold advection, clouds and ongoing precip. High may be lucky to get above 50 in NW Alabama. The center of the 5h low will be over HSV to the Shoals area by 21Z, and the GFS is showing a rather distinct bullseye of 0.5-1.0 inch QPF during the afternoon in our eastern counties. So, if this occurs on top of the 1-2 inches, we may have some river flooding issues develop in these basins. Again, holding off on watch, but something to consider in later shifts. A chilly start is expected Saturday morning in the u30s-l40s. Another spoke or two of 5h vorticity waves will be rotating around the departing upper low. This will keep low clouds and a few showers into Saturday morning, particularly in our northeast counties. The clouds will be slowest to clear if at all during the day Saturday along the Cumberland Plateau in northeast AL and southern TN. Further west, sunshine and a transition to low level warm air advection should enable temps to reach back into the l60s. On the higher elevations of the Plateau with the clouds, m-u50s are expected. .LONG TERM...(Saturday night through Wednesday) Issued at 146 PM CDT Thu Apr 18 2019 High pressure at the surface will develop over the Northern Gulf of Mexico, helping reinforce drying and dampen surface winds Saturday night. Clear skies combined with lower wind speeds will create ideal radiational cooling conditions. Therefore, low temperatures Sunday morning will drop into the lower 40s, about 5-10 degrees below average low temperatures for this time of year; surely the Easter Bunny will need to remember a jacket when coming to the Tennessee Valley on Sunday morning. Increasing subsidence as the surface high envelops the Southeast will allow high temperatures on Easter Sunday to increase near climatological average, in the mid 70s, with mostly clear skies. Confidence is increasing for the forecast next week, as models have come into much better agreement bringing upper level ridging into the Mid South early next week. As surface high pressure maintains its hold over us next Monday and Tuesday, expect warm temperatures in the upper 70s to low 80s with mostly clear skies. Once the high starts progressing eastward midweek, southerly return flow will increase moisture, bringing in more cloud cover and eventually another chance for showers and thunderstorms late next week. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 712 PM CDT Thu Apr 18 2019 A broad cluster of tsra is working its way ewd into NW/north cntrl AL heading into the evening hrs this Thu. These tsra have resulted in some reduced vis near 2SM near the KMSL terminal, with sfc winds gusting around 30kt. These tsra will continue to move ewd over KHSV within the hr, and continue to affect both main airports for much of the evening period. Convective activity should then begin to taper off from the west overnight, as a cold front approaches the area out of the Lower MS Valley. Lingering -ra/shra though across the region will likely result in the development of MVFR cigs later tonight and into the morning hrs Fri. Sfc winds out of the SSW near 15kt with higher gusts will turn more towards the WNW around 10-15kt with higher gusts in the wake of the frontal passage. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...17 SHORT TERM...17 LONG TERM...30 AVIATION...09 For more information please visit our website at weather.gov/huntsville.
Hazardous Weather Outlook National Weather Service Huntsville AL 745 PM CDT Thu Apr 18 2019 ALZ001>010-016-TNZ076-096-097-191100- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 745 PM CDT Thu Apr 18 2019 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Tonight... A broken line or cluster of strong to severe thunderstorms will move northeast across the outlook area this evening. Damaging straight line winds will be the primary threat, with a lower end threat for large hail and a few tornadoes. Locally heavy rainfall may also result in minor flooding of roads and low lying areas. The threat for severe weather will diminish from west to east after midnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... No hazardous weather is expected at this time. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel will be needed this evening. In addition, timely reports of any storm damage are greatly appreciated.
The Columbus AFB radar (KGWX), 114 km away, was scanning. The volume nearest the first event began at 01:01 UTC.
23 thunderstorm wind. Local standard time, as filed.
Trees were knocked down on Highway 33 in Moulton.
Large trees were uprooted and some shingles were blown off at this location. Minor damage to the home was reported.
Trees were knocked down at Eddie Road at Kirby Bridge Road, and at Johnson Road at Boys Ranch Road. Time estimated from radar.
Trees and power lines were knocked down on Tunsel Road.
Trees were knocked down partially blocking Mose Chapel Road at Bud Weaver Road. Time estimated from radar.
Multiple trees were knocked down near Johnson Chapel Road. Time estimated from radar.
A tree was knocked down near Johnson Road Southwest and Alabama Highway 36. Report relayed via social media. Time estimated from radar.
A tree was knocked down near Morning Side Road at the 2000 block.
Trees were knocked down blocking Oxmore and Flint Road at Alberta Road, and at Norris Mill at TVA Road. Time estimated from radar.
A tree was knocked down near Red Bud Lane and Northeast Thompson Road. Time estimated from radar.
A tree and power line was knocked down near Dunlap Road at Highway 55 East. Time estimated from radar.
A tree was knocked down near Red Bank Road at Indian Hills Road. Time estimated from radar.
Trees were knocked down on power lines at Autumn Wood Trail at Price Mountain Drive. Time estimated from radar.
A tree was knocked down on the road at Gum Springs Road at Sample Road. Time estimated from radar.
Multiple trees were knocked down in Belle Mina close to the railroad tracks. Time estimated from radar.
Multiple trees down near Greenbrier restaurant. Report relayed via social media and 911 call center. Time estimated from radar.
A partial roof collapse of an agricultural equipment shed was reported.
A large wood light pole was knocked down at a Palmer Park baseball field.
A small tree was blown down in the median on Hughes Road near Will Halsey Way. Time estimated from radar.
A large tree branch was snapped in the northeast corner of Dublin Park.
Large tree branches were knocked down near Victoria Drive and Eastview Drive. Report relayed via social media. Time estimated from radar.
A tree was knocked down in the Huntsville Botanical Garden. Time estimated from radar.
A tree was knocked down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812873, 812874, 812876, 812877, 812878, 812879, 812880, 812881, 812882, 812883, 812884, 812887, 812888, 812890, 812891, 812893, 812894, 812895, 812897, 812902, 812899, 812900, 812901.